Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 55, NWS Norman, OK

March 28, 2017Major County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 28, 2017, 1:39 PM CDT for Major County, Woodward County, Oklahoma. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2017, 1:39 PM CDT (18:39 UTC)
Expired
Mar 28, 2017, 2:07 PM CDT
In force
28 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Major County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 78 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

558 
WUUS54 KOUN 281839
SVROUN
OKC093-153-281930-
/O.NEW.KOUN.SV.W.0055.170328T1839Z-170328T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
139 PM CDT TUE MAR 28 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Woodward County in northwestern Oklahoma...
  Western Major County in northwestern Oklahoma...

* Until 230 PM CDT

* At 138 PM CDT, a severe thunderstorm was located near Chester,
  moving north at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Seiling, Chester, Quinlan and Bouse Junction. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3666 9902 3660 9896 3651 9896 3650 9884
      3646 9881 3645 9875 3616 9887 3616 9910
      3668 9904
TIME...MOT...LOC 1838Z 190DEG 37KT 3623 9897 

HAIL...1.00IN
WIND...60MPH
 
$$

03
1 follow-up statement
807 
WWUS54 KOUN 281907
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
207 PM CDT TUE MAR 28 2017

OKC093-153-281916-
/O.CAN.KOUN.SV.W.0055.000000T0000Z-170328T1930Z/
Woodward OK-Major OK-
207 PM CDT TUE MAR 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOODWARD AND
WESTERN MAJOR COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail up to 
the size of pennies , gusty winds, and heavy rain are still possible 
with this thunderstorm.

LAT...LON 3666 9902 3660 9896 3651 9896 3650 9884
      3646 9881 3645 9875 3616 9887 3616 9910
      3668 9904
TIME...MOT...LOC 1903Z 190DEG 37KT 3652 9891 

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 12:46 PM CDT, 53 minutes earlier.

Area forecast discussion, Mar 28, 12:46 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1246 PM CDT Tue Mar 28 2017

.DISCUSSION...
18Z TAFs.

&&

.AVIATION...
Widespread stratus with generally MVFR ceilings will continue.
There are the scattered showers and thunderstorms across west
central and northwest Oklahoma will continue to move north, with
additional and more widespread thunderstorms developing late this
afternoon and tonight and moving through the area. Severe weather
looks likely across portions of the area, especially in the
southwest.

&&

.PREV DISCUSSION... /issued 643 AM CDT Tue Mar 28 2017/

DISCUSSION...
The 12Z aviation discussion follows....

AVIATION...
Surface low pressure, centered near the southeast corner of New
Mexico at 1130Z, will move northeast today, while an upper-level
wave advances east from Arizona and New Mexico. Low-level moisture
will increase through the day, with lowering ceilings, a few areas
of restricted visibility this morning, and some strong
thunderstorms this afternoon. There may be a few showers or
thunderstorms this morning, as well, but these would be less
intense, and have higher cloud bases. As the cyclone wraps up
over west Texas, several rounds of thunderstorms are expected
across Oklahoma and north Texas. The first will probably be the
most intense, and is likely to form into a solid line of strong
storms around 29/0200 or so, as it moves through KOKC/KOUN and
vicinity, then advances east from there. Confidence in timing of
storms/ceilings/etc. is moderate through 29/0000Z, then decreases
to low thereafter.

CmS

PREV DISCUSSION... /issued 349 AM CDT Tue Mar 28 2017/

DISCUSSION...
An upper-level shortwave trough over the western United States
will advance slowly east today, as low-level moisture is drawn
back north into Oklahoma and north Texas. Elevated warm-air
advection in advance of the trough will likely set off a few
showers and thunderstorms this morning over western Oklahoma and
adjacent parts of Texas. While there is a possibility that some
of these storms may be severe, the main risk of severe storms will
come this afternoon, evening, and into the overnight hours.
Short-range models suggest that supercell storms that form this
afternoon over southwest Oklahoma and western north Texas will
merge into a line of storms, and this line will then move east
across central and eastern Oklahoma late this evening and
overnight.

The upper-level wave will depart to the east tomorrow/tomorrow
night, but not before supporting another high chance of
thunderstorms over much of Oklahoma and possibly north Texas. A
few of these storms may be severe over the eastern half or so of
Oklahoma.

Rain chances finally end Thursday evening, only to return again
Friday evening, as another storm system advances toward the
southern Plains. Again, a few severe storms will be possible on
Saturday.

For this morning, some fog is likely across parts of Oklahoma,
mainly near a line from Woodward to Oklahoma City, but the fog
should not last more than a few hours, and only isolated areas of
dense fog are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  57  74  48 /  50  90  60  50
Hobart OK         62  52  72  45 /  80  70  40  40
Wichita Falls TX  71  57  76  49 /  70  80  30  30
Gage OK           58  48  62  41 /  80  80  70  50
Ponca City OK     68  59  71  46 /  20  90  70  50
Durant OK         75  63  74  52 /  20  90  70  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Mar 28, 11:52 AM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1152 AM CDT Tue Mar 28 2017

OKZ004>048-050>052-TXZ083>090-291700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1152 AM CDT Tue Mar 28 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a Moderate Risk of severe thunderstorms across portions
of southwestern Oklahoma and all of western north Texas. An
Enhanced Risk surrounds the Moderate Risk, and extends along and
south of I40. A Slight Risk covers much of the rest of Oklahoma.

Location...
The Moderate Risk area is south of a line from Hollis, to Meers,
to Duncan, and west of a line from Duncan to Bellevue Texas. This
includes all of western north Texas. The Enhanced Risk area is
generally bounded by I40 north of the Moderate Risk, and extends
south of a line from near Chandler to Erick. The Slight Risk area
is south of a line from near Ponca City, to Enid, to Arnett.

Timing...
The most likely time for severe storms will be from 4 PM to 2 AM.

Impacts...
Large hail up to the size of tennis balls and damaging wind gusts
in excess of 70 mph will be the main hazards. Tornadoes will also
be possible, especially across portions of western north Texas and
southwestern Oklahoma.

Discussion...
A few elevated strong to severe storms will continue to move
northward across western and northwestern Oklahoma through early
this afternoon. Some hail up to the size of quarters will be
possible with these storms.

Additional thunderstorm development is expected to occur by mid to
late afternoon along and ahead of a dryline across western north
Texas. Thunderstorms are expected to remain more isolated across
western north Texas into far southwestern Oklahoma this afternoon
and evening. Modest instability and wind shear will be favorable
for supercell thunderstorms capable of producing destructive hail,
damaging wind gusts and tornadoes.

By tonight, the storms are expected to develop into several line
segment, bowing structures that will pose primarily a damaging
wind threat during the late evening hours as they quickly move
east and northeast across south central and central Oklahoma.
However, the potential for large hail and a tornado or two will
continue to exist.

.Heavy rain...
Heavy rainfall will be likely across much of the area late today
and tonight. The most likely area for heavy rainfall will be along
the I44 corridor. Localized flash flooding will be possible.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations from
late this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms Wednesday, mainly
east of I-35 during the afternoon hours. Thunderstorm chances
will then continue each day through Monday. Severe thunderstorm
chances will return Saturday.

.Heavy rainfall...
Heavy rainfall will be possible Wednesday across southeast
Oklahoma. Flooding will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 28, 10:27 AM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1027 AM CDT TUE MAR 28 2017

OKZ021-022-034-035-281600-
Kiowa OK-Washita OK-Beckham OK-Greer OK-
1027 AM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa...southwestern
Washita...east central Beckham and northeastern Greer Counties Until
1100 AM CDT...

AT 1025 AM CDT, two strong thunderstorms were located near Hobart
and just south of Retrop, moving north at 35 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

Locations impacted include...
Elk City, Hobart, Cordell, Burns Flat, Sentinel, Dill City, Lone
Wolf, Rocky and Retrop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3535 9883 3494 9892 3502 9942 3537 9943
TIME...MOT...LOC 1525Z 183DEG 30KT 3504 9913

03
Special weather statement, Mar 28, 10:59 AM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1059 AM CDT TUE MAR 28 2017

OKZ016-022-281645-
Washita OK-Custer OK-
1059 AM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR north central Washita and central
Custer Counties Until 1145 AM CDT...

AT 1057 AM CDT, a strong thunderstorm was located 4 miles east of
Burns Flat, moving north at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Clinton, Cordell, Burns Flat, Arapaho, Dill City, Custer City,
Butler, Bessie, Foss, Foss Reservoir and Stafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3525 9899 3528 9920 3581 9921 3581 9886
TIME...MOT...LOC 1557Z 182DEG 41KT 3537 9910

03
Special weather statement, Mar 28, 12:35 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1235 PM CDT TUE MAR 28 2017

OKZ015-016-281800-
Dewey OK-Custer OK-
1235 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR Dewey and northeastern Custer
Counties Until 100 PM CDT...

AT 1232 PM CDT, two strong thunderstorms were located near Custer
City and Putnam, moving north at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Taloga, Thomas, Seiling, Custer City, Oakwood, Putnam, Cestos, Fay,
northwestern Canton Lake and Hucmac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3560 9880 3579 9921 3616 9923 3616 9864
      3579 9864
TIME...MOT...LOC 1732Z 199DEG 32KT 3571 9884

03
Special weather statement, Mar 28, 1:30 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
130 PM CDT TUE MAR 28 2017

OKZ010-011-015-281900-
Major OK-Woodward OK-Dewey OK-
130 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Major...southeastern
Woodward and north central Dewey Counties Until 200 PM CDT...

AT 128 PM CDT, a strong thunderstorm was located near Seiling, moving
north at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Seiling, Chester, Quinlan, Cestos and Bouse Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3609 9889 3611 9911 3657 9913 3645 9879
TIME...MOT...LOC 1828Z 191DEG 36KT 3617 9899

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 10:27 AM CDTSpecial Weather StatementOUNWashita33 min
Mar 28, 10:59 AM CDTSpecial Weather StatementOUNCuster, Washita46 min
Mar 28, 12:35 PM CDTSpecial Weather StatementOUNDewey25 min
Mar 28, 1:30 PM CDTSpecial Weather StatementOUNWoodward30 min
Mar 28, 2:09 PM CDTSpecial Weather StatementOUNMajor, Woods51 min
Mar 28, 5:50 PM CDTSpecial Weather StatementOUNCaddo, Kiowa25 min
Mar 28, 6:04 PM CDTSpecial Weather StatementOUNRoger Mills26 min
Mar 28, 6:17 PM CDTSpecial Weather StatementOUNCaddo, Kiowa, Washita28 min
Mar 28, 6:26 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon38 min
Mar 28, 6:41 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman49 min
Mar 28, 6:46 PM CDTSpecial Weather StatementOUNKiowa29 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.